Admitting and seeking help for depression is a big step, and often very difficult for some. Taking antidepressants have a stigma all to itself.
An important step on the road to emotional wellness.
Taking the medication can cause many side effects. All too often, those who are seeking help with their depression find themselves faced with another big problem: weight gain.
Studies have shown that up to 25% of people taking antidepressant medications – such as, Lexapro, Paxil, Prozac, and Zoloft can cause a weight gain of 10 pounds or more. The studies have also determined that weight gain is more likely with long term use (6 months or more).
Some patients reported that the medication has caused cravings and a great appetite. While experts may not be certain about why antidepressants cause weight gain, they do know that switching medications may make a difference.
People have a different chemical make up and react differently to medications. When starting an antidepressant regimen, it’s wise to reevaluate your eating and exercise habits. Start eating healthier and exercising more often. Not only will a healthier lifestyle help control your depression, it will curb the weight gain.
Researchers found that those who exercised at least two to three times a week experienced less depression, anger, and stress than those who exercised less frequently or not at all.
If a person is noticing weight gain?, they must start their medication and notify a doctor as soon as possible. Their doctor may recommend switching medications or a plan of action to avoid the weight gain.